Arkansas, 2012

Flash Flooding and Hail in Arkansas, May 7, 2012

May 7, 2012 · NWS LZK · 15 events in 9 counties and zones

Early on the 7th, thunderstorms formed in a warm, humid air mass in advance of a cold front. Isolated severe weather and locally heavy rain occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Early on the 7th, thunderstorms formed in a warm, humid air mass in advance of a cold front. Isolated severe weather and locally heavy rain occurred. The storms diminished quickly by midday. However, by late afternoon, isolated severe storms redeveloped in western Arkansas. These storms moved off to the southeast and continued into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 2:44 AM CST, 28 minutes earlier.

Area forecast discussion, May 7, 2:44 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
344 AM CDT MON MAY 7 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

CONVECTION HAS INCREASED ACROSS NORTH CENTRAL ARKANSAS IN THE LAST
HOUR...AS WEAK DISTURBANCE MOVES ACROSS SOUTHERN MISSOURI AND
NORTHERN ARKANSAS AHEAD OF SURFACE COLD FRONT. SOME SMALL HAIL IS
POSSIBLE WITH THIS ACTIVITY...BUT NOT EXPECTING SEVERE CRITERIA TO
BE MET EARLY THIS MORNING.

ATTENTION WILL TURN TO THE COLD FRONT CURRENTLY NORTH OF INTERSTATE
44 IN OKLAHOMA AND MISSOURI. AS SURFACE LOW MOVES INTO THE GREAT
LAKE REGION TODAY...THE PROGRESSION OF THE FRONT WILL SLOW
DOWN...AND KEEP RAIN CHANCES OVER MUCH OF THE STATE TODAY. THE
HIGHEST RAIN CHANCES WILL BE ACROSS THE NORTH AND EAST...AS UPPER
ENERGY WILL ALLOW THE BEST LIFT ACROSS THESE AREAS.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA
TODAY. WHILE WEAK WIND SHEAR WILL PRECLUDE A TORNADO
RISK...DOWNBURST WINDS AND LARGE HAIL WILL BE POSSIBLE DUE TO
INSTABILITY LEVELS AND HIGH DEWPOINTS/MOISTURE AMOUNTS ACROSS THE
AREA.

EVEN WITH THE SCATTERED TO NUMEROUS THUNDERSTORMS...RAINFALL AMOUNTS
WILL GENERALLY REMAIN UNDER AN INCH...WITH THE HIGHEST TOTALS ACROSS
THE EAST.

AS THE SURFACE LOW CONTINUES TO MOVE OFF TO THE NORTHEAST...THE
FRONT WILL STALL ACROSS SOUTHERN ARKANSAS TONIGHT...WITH RAIN
CHANCES CONTINUING INTO TUESDAY ACROSS THE SOUTHERN HALF OF THE
STATE.

COOLER AIR COURTESY OF CANADIAN HIGH PRESSURE WILL FOLLOW THE
FRONT...WITH TEMPERATURES RETURNING TO NEAR NORMAL READINGS FOR
TUESDAY AND BEYOND. HIGHS WILL GENERALLY BE IN THE 70S...WITH LOWS
IN THE UPPER 40S AND 50S.
&&

.LONG TERM...FRIDAY THROUGH SUNDAY

HIGH PRESSURE WILL BE OVER THE STATE ON FRIDAY AND BRING DRY WEATHER
AND CLOSER TO NORMAL TEMPERATURES TO THE STATE. LATE ON SATURDAY A
COLD FRONT IS FORECAST TO SAG INTO THE STATE AND BRING A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS. ON SUNDAY THE FRONT SHOULD SLIP
A BIT MORE SOUTH WHERE ANY CONVECTION WOULD BE FOCUSED. UNCERTAINTY
REMAINS IN THE MODELS AND THIS FORECAST MAY BE ADJUSTED.
TEMPERATURES WILL BE MUCH CLOSER TO NORMAL IN THE EXTENDED FORECAST.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...58 / LONG TERM...59
Hazardous weather outlook, May 6, 8:40 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
940 PM CDT SUN MAY 6 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
940 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...REST OF TONIGHT

LATER TONIGHT...A COLD FRONT WILL APPROACH NORTHERN ARKANSAS...WITH
SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF FRONT...AND EVENTUALLY
MOVING INTO PARTS OF NORTHERN ARKANSAS DURING THE LATE NIGHT HOURS.
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE NORTH AND WEST...
OR IN AREAS NORTH OF A LINE FROM MENA TO MAMMOTH SPRING. THE MAIN
CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL MOVE THROUGH THE STATE MONDAY...WITH SHOWERS AND
THUNDERSTORMS REMAINING IN THE FORECAST. A SLIGHT RISK OF SEVERE
WEATHER IS POSSIBLE ACROSS MUCH OF THE STATE MONDAY...WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

THE FRONT WILL STALL OVER SOUTHERN ARKANSAS MONDAY NIGHT INTO
TUESDAY...WITH SMALL RAIN CHANCES CONTINUING. CANADIAN HIGH PRESSURE
WILL FINALLY PUSH THE FRONT OUT OF THE STATE WEDNESDAY...WITH
TEMPERATURES RETURNING TO NEAR NORMAL FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/44

In the hours before

Special weather statement, May 7, 2:19 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 AM CDT MON MAY 7 2012

ARZ014-016-024-070850-
CLEBURNE AR-INDEPENDENCE AR-STONE AR-
319 AM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONE...EXTREME
WESTERN INDEPENDENCE AND NORTHERN CLEBURNE COUNTIES UNTIL 345 AM
CDT...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF LUBER...OR 11 MILES SOUTH OF
MOUNTAIN VIEW...MOVING EAST AT 25 MPH.

SMALL HAIL FROM PEA TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING. HEAVY RAIN WILL ALSO BE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  MELROSE...            LUBER...              CONCORD...
  WOODROW...            SAINT JAMES...        PRIM...
  PARMA...              MARCELLA...           HANOVER...
  BREWER...             BEN...                WOLF BAYOU...
  SUNNY SLOPE...        FIVEMILE...           BULLARD LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3587 9187 3566 9181 3562 9219 3579 9220
TIME...MOT...LOC 0818Z 260DEG 20KT 3571 9204

/59
Special weather statement, May 7, 2:30 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 AM CDT MON MAY 7 2012

ARZ006-007-015-070930-
FULTON AR-IZARD AR-SHARP AR-
330 AM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHARP...NORTHEASTERN
IZARD AND FULTON COUNTIES UNTIL 430 AM CDT...

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS...5 MILES WEST OF MORRISTON...OR 6
MILES SOUTHWEST OF SALEM...MOVING EAST AT 20 MPH.

SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING. HEAVY RAIN WILL ALSO BE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...              ASH FLAT...           STURKIE...
  SALEM ARPT...         SADDLER FALLS...      OXFORD...
  MYRON...              MORRISTON...          MAMMOTH SPRING SP...
  MAMMOTH SPRING...     LAKE THUNDERBIRD...   LAKE OMAHA...
  HORSESHOE BEND...     HARDY...              FRENCH...
  FRANKLIN...           FLINT SPRINGS...      CHEROKEE VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3650 9142 3616 9136 3608 9202 3644 9198
      3651 9170
TIME...MOT...LOC 0829Z 257DEG 18KT 3629 9183

/59
Special weather statement, May 7, 2:40 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 AM CDT MON MAY 7 2012

ARZ016-025-033-070940-
INDEPENDENCE AR-JACKSON AR-WHITE AR-
340 AM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WHITE...CENTRAL
JACKSON AND INDEPENDENCE COUNTIES UNTIL 445 AM CDT...

AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS...NEAR WRENTON...OR 11 MILES SOUTH
OF BATESVILLE...MOVING EAST AT 15 MPH.

SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING...AND HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...            DIAZ...               BATESVILLE...
  SALADO...             PLEASANT PLAINS...    OIL TROUGH...
  NEWARK...             MOOREFIELD...         MAGNESS...
  JACKSONPORT...        THIDA...              SULPHUR ROCK...
  ROSIE...              ROOSEVELT...          OLYPHANT...
  MACKS...              HUTCHINSON...         HUFF...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3589 9128 3552 9120 3550 9174 3576 9173
TIME...MOT...LOC 0840Z 250DEG 12KT 3562 9167

/59
Special weather statement, May 7, 2:48 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
348 AM CDT MON MAY 7 2012

ARZ014>016-024-070935-
CLEBURNE AR-INDEPENDENCE AR-IZARD AR-STONE AR-
348 AM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONE...SOUTHERN
IZARD...WESTERN INDEPENDENCE AND NORTHERN CLEBURNE COUNTIES UNTIL 430
AM CDT...

AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS...4 MILES SOUTH OF LUBER...OR 11
MILES SOUTH OF MOUNTAIN VIEW...MOVING EAST AT 15 MPH.

SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING. HEAVY RAIN WILL ALSO BE SEEN.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN VIEW...      MELROSE...            LUBER...
  HERPEL...             GREERS FERRY...       GID...
  CUSHMAN...            CROKER...             CONCORD...
  WOODROW...            TWIN CREEK...         SAINT JAMES...
  PRIM...               PARMA...              MARCELLA...
  LAFFERTY...           IDA...                HIGDEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3600 9173 3558 9174 3554 9225 3596 9208
TIME...MOT...LOC 0848Z 249DEG 13KT 3571 9209

/59

The radar

The Little Rock radar (KLZK), 80 km away, was scanning. The volume nearest the first event began at 09:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Cleburne

When
May 7, 3:12 AM CST
Where
Cleburne County, 0.67 mi NW of Heber Spgs Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.527, -92.008

A large part of a tree was knocked down near Dam Site Marina.

Heavy Rain, Monroe

When
May 7, 3:30 AM CST to 8:00 AM CST
Where
Monroe County, Clarendon
Reported by
COOP Observer
Coordinates
34.680, -91.300

The cooperative observer measured 4.40 inches of rain, most of which fell between 4:30 and 9:00 AM CDT.

Hail, White

When
May 7, 4:28 AM CST
Where
White County, Judsonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.280, -91.630

Thunderstorm Wind, Prairie

When
May 7, 5:05 AM CST
Where
Prairie County, Des Arc
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
34.970, -91.500

A tree was blown down onto power lines.

Flash Flood, Jackson

When
May 7, 6:00 AM CST to 8:00 AM CST
Where
Jackson County, 0.37 mi ENE of Macks to 0.56 mi SSE of Macks
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.621, -91.364

Arkansas 14 was covered by water.

Flash Flood, Independence

When
May 7, 6:00 AM CST to 8:00 AM CST
Where
Independence County, 1.71 mi WNW of Elmo to 1.81 mi W of Elmo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.630, -91.427

Arkansas 14 was covered by water.

Hail, Polk

When
May 7, 3:01 PM CST
Where
Polk County, Mena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.580, -94.230

Hail, Polk

When
May 7, 3:11 PM CST
Where
Polk County, Mena Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.550, -94.220

Hail, Polk

When
May 7, 3:15 PM CST
Where
Polk County, Hatfield
Measured
1 in hail
Reported by
Public
Coordinates
34.480, -94.380

Hail, Polk

When
May 7, 3:20 PM CST
Where
Polk County, Nunley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.530, -94.170

Thunderstorm Wind, Pike

When
May 7, 4:36 PM CST
Where
Pike County, Roy
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.020, -93.700

Trees and power lines were blown down.

Thunderstorm Wind, Pike

When
May 7, 4:36 PM CST
Where
Pike County, Sweet Home
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.000, -93.730

Trees and power lines were blown down.

Thunderstorm Wind, Pike

When
May 7, 4:36 PM CST
Where
Pike County, Highland
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.030, -93.770

Trees and power lines were blown down.

Hail, Dallas

When
May 7, 4:42 PM CST
Where
Dallas County, Sparkman
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.920, -92.850

Thunderstorm Wind, Dallas

When
May 7, 7:45 PM CST
Where
Dallas County, Fordyce
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.820, -92.420

Trees were blown down in the Fordyce area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369224, 369231, 369225, 369227, 369230, 369232, 369239, 369240, 369365, 369241, 369366, 369370, 369371, 369367, 369368.